Beta blocker

I was put on a pacemaker three days ago. The same day that it was put in my heart rate went up so high they decided to put me on a beta blocker. Now my heart rate is lowered so much that it's constantly kicking in my pacemaker. I'm not feeling good with it and wondered if anyone else had problems with beta blockers and how to get them adjusted. It's making me foggy in the brain along with this morning I had to episodes where I stopped breathing and woke up gasping for air. I'm attributing it to the beta blocker. Any suggestions?


5 Comments

Take some time

by Persephone - 2021-04-11 13:16:27

Dear Rosenberger - I would suggest giving yourself some more time to adapt...3 days is a very short time.  Keeping a log of how you're feeling over the course of the day and questions you have about the device and the effects of your medications can help you focus your concerns in order to have a productive meeting with your medical team.  It could be possible that the waking up gasping for air episodes are related to sleep apnea, so a sleep study may be in order.  Take it easy, stay hydrated and fed, and give yourself time to recover.  I hope you're feeling better soon.

beta blockers

by Julros - 2021-04-11 13:20:48

I am not sure why you have a pacemaker, but people with tachy-brady syndrome--alternating fast and slow heart rate--are often prescribed beta blockers. Pacemakers do not slow heart rate, so beta blockers prevent fast rates and pacers prevent slow rates. Other reasons for beta blockers include recent myocardial infarction and heart failure. 

Yes, beta blockers can most definitely make you feel tired and groggy, because they block the effect of adrenaline. I don't believe that they will stop breathing, however in people with asthma there is a chance of bronchospasm. The tiredness will ease after several doses. Also, you should move from lying to sittting to standing slowly to counter posteral hypotension (low bp). 

If you have a blood pressure monitor, I would advise checking and recording your pressure during the day and follow-up with with your doctor. Your dose may need to be adjusted, or the specific beta blocker may need to be changed. There are several and they block different adrenergic (adrenaline) receptors. 

beta blockers

by Tracey_E - 2021-04-12 09:02:18

I'd give your doctor a call. It can take 4-6 weeks to see if a beta blocker is going to work for you and for the side effects to get better. For me, it took months to get it all worked out. I couldn't handle the side effects of the first one I was on, then we switched to another med, then we adjusted the dosage a few times.  

Beta-blocker

by Rosenberger5 - 2021-04-14 23:42:21

Thank you all for your advice. I am so thankful to have found this group. 

DIfferent beta blocker may help

by BOBTHOM - 2021-07-25 23:16:47


I did the beta blocker roller coaster, from Metroprolol to Carvivadol and finally to Bisoprolol.  The Metroprolol made me very tired,  the Carvivodol added the bonus of the runs, now with baby dose of Bisoprolol the only thing I notice thanks to the wonderful world of oximeter is that my heart rate drops by about 5 bpm.  If you do some research you'll see there are diferent classes of beta blockers that all work slightly differently, the Bisoprolol is actually an older class.  Bring it up to your doctor and don't take no for an answer! There are always alternative meds to try. Oh, and my heart rate directly impacts my feeling of being out of breath and you may be experiencing that as well.

You know you're wired when...

You get your device tuned-up for hot dates.

Member Quotes

My pacemaker has ultimately saved mine and my unborn child’s life for which I am thankful.